Join 3,434 readers in helping fund MetaFilter (Hide)


Is there a connection between the Pill and food allergies?
October 9, 2012 6:12 PM   Subscribe

Could there be a connection between a food (yeast) allergy and birth control pills?

YANAD. I plan on talking to my doctor about this, but I'd like advice/background that would help me know how to approach him.

I've had an allergy to yeast in food - especially beer/wine, and foods with yeast extract - that came on several years ago. I chalked it up to aging and natural changes to the body, and have altered my diet to accommodate it.

But, recently, a relative went on the pill and within a couple weeks developed a severe reaction to alcohol, especially beer. She went off the pill again after a couple months and the reaction disappeared.

After hearing about this, I recalled that I might have switched the type of pill I was on around the same time that this allergy developed. I know birth control can alter yeasts in the body, but could there be any connection between the pill and a yeast allergy in food? Anybody have any similar experiences or suggestions of research I can do about this before I approach my doctor?
posted by Ms. Toad to Health & Fitness (5 answers total) 1 user marked this as a favorite
 
When you say allergy, do you means hives, itching, throat closing? Or something else? Can you give a brief description of the bad reaction?
posted by Michele in California at 6:22 PM on October 9, 2012


Thanks, and sorry - it's like throat closing. My esophagus swells up, I can feel a kind of foam bubbling up, and I can't swallow. It's intense pressure in my chest. And it happens almost instantly - within a couple sips or bites. But if I stop eating, it will subside in about 20-30 min.
posted by Ms. Toad at 6:34 PM on October 9, 2012


From my very limited understanding, progesterone can cause excess yeast growth which is why yeast infections are sometimes linked to BCP, and if your body has too much yeast it may develop yeast intolerance.
posted by acidic at 7:31 PM on October 9, 2012


Additional questions: Do you know if it's an allergy to mainly brewer's yeast or do you also get a reaction to breads and other items that might contain baker's yeast? Do you react to grapes as well? Soy sauce and other fermented foods?

Are you also sensitive to molds like those found in the environment and in something like blue cheese?

The pill is know to make the user more susceptible to yeast infections from candida but this is different from the types of yeast found in alcohol and foods. Do you have any candida overgrowth-type symptoms like thrush or vaginal yeast infections?

Kind of an answer: The complicated answer is that by artificially disrupting your natural hormone levels, the pill can have all kinds of effects on your body. It can irritate the esophagus, possibly contributing to acid reflux. It can disrupt your gut flora, causing not just GI symptoms but an increase in food sensitivities and all kinds of gut dis-regulation symptoms that run the gamut from eczema to depression. It also can cause overall higher CRP levels, a marker of generalized inflammation. If the body is more inflamed it is more likely to have a larger reaction to a potential irritant.

It seems like a good course of action would be to narrow down the type of yeast that causes your reaction and also to research potential effects of disrupted gut flora and increased inflammation and see if any of the associated symptoms fit your situation. Then you can aim to cut out offending foods and take some steps to restore your gut health and calm your inflammation.
posted by tinamonster at 9:32 AM on October 10, 2012


When I was on hormonal birth control pills, I used to get blisters at the drop of a hat: walk a little farther than usual? blisters. New shoes? blisters. Unusual weather? blisters. I didn't think anything of it until a) I stopped taking hormonal birth control and stopped getting blisters and b) a friend who took the same pills commented on how she was getting more blisters than she used to. Blisters were not listed as a possible side effect in any of the literature.

I mention this to illustrate my conclusion that there's a lot we don't know about how some medications can affect us. If you're noticing a change, sure, it could be related to other things, but even if no research shows the connection you're experiencing, it could be what you surmise.
posted by rosa at 5:58 PM on October 11, 2012


« Older I'm thinking about buying a ta...   |  For sake of discussion, let's ... Newer »
This thread is closed to new comments.